Alert archive / Virginia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 79, NWS Blacksburg, VA

May 20, 2017Halifax County, Pittsylvania County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 20, 2017, 8:17 PM EDT for Halifax County, Pittsylvania County, Virginia. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2017, 8:17 PM EDT (00:17 UTC)
Expired
May 20, 2017, 9:15 PM EDT
In force
58 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Halifax County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 104 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 8:48 PM EDTTSTM WND DMG4 Wnw Turbeville, VAMULTIPLE TREES DOWN ALONG MELON RD NEAR DAN RIVER. ALSO REPORTS PLENTY OF DEBRIS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.3 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2017-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 523 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2017-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
523 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

946 
WUUS51 KRNK 210017
SVRRNK
VAC083-143-210115-
/O.NEW.KRNK.SV.W.0079.170521T0017Z-170521T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
817 PM EDT SAT MAY 20 2017

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  East central Pittsylvania County in south central Virginia...
  Southwestern Halifax County in south central Virginia...

* Until 915 PM EDT

* At 816 PM EDT, a severe thunderstorm was located over Ridgeway,
  moving southeast at 15 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to trees and power lines. 

* Locations impacted include...
  Ingram...
  and Elmo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3679 7930 3685 7912 3666 7892 3659 7916
TIME...MOT...LOC 0016Z 328DEG 11KT 3678 7916 

HAIL...1.50IN
WIND...60MPH
 
$$

DS
3 follow-up statements
684 
WWUS51 KRNK 210031
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
831 PM EDT SAT MAY 20 2017

VAC083-143-210115-
/O.CON.KRNK.SV.W.0079.000000T0000Z-170521T0115Z/
Pittsylvania VA-Halifax VA-
831 PM EDT SAT MAY 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR EAST CENTRAL PITTSYLVANIA AND SOUTHWESTERN HALIFAX COUNTIES...

At 831 PM EDT, a severe thunderstorm was located over Ingram, moving
southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to vehicles is possible. Expect wind damage to 
         trees and power lines. 

Locations impacted include...
Ingram...
and Elmo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3666 7892 3659 7916 3675 7927 3683 7910
TIME...MOT...LOC 0031Z 328DEG 11KT 3674 7913 

HAIL...1.00IN
WIND...60MPH
 
$$

DS
182 
WWUS51 KRNK 210049
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
849 PM EDT SAT MAY 20 2017

VAC143-210059-
/O.CAN.KRNK.SV.W.0079.000000T0000Z-170521T0115Z/
Pittsylvania VA-
849 PM EDT SAT MAY 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PITTSYLVANIA 
COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3666 7892 3659 7916 3664 7920 3666 7919
      3676 7902
TIME...MOT...LOC 0049Z 328DEG 14KT 3667 7909 

$$

VAC083-210115-
/O.CON.KRNK.SV.W.0079.000000T0000Z-170521T0115Z/
Halifax VA-
849 PM EDT SAT MAY 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR SOUTHWESTERN HALIFAX COUNTY...

At 849 PM EDT, a severe thunderstorm was located over Elmo, moving
southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to vehicles is possible. Expect wind damage to 
         trees and power lines. 

Locations impacted include...
Elmo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3666 7892 3659 7916 3664 7920 3666 7919
      3676 7902
TIME...MOT...LOC 0049Z 328DEG 14KT 3667 7909 

HAIL...1.00IN
WIND...60MPH
 
$$

DS
895 
WWUS51 KRNK 210114
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
914 PM EDT SAT MAY 20 2017

VAC083-210122-
/O.EXP.KRNK.SV.W.0079.000000T0000Z-170521T0115Z/
Halifax VA-
914 PM EDT SAT MAY 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HALIFAX COUNTY 
WILL EXPIRE AT 915 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

Remember, a Severe Thunderstorm Warning still remains in effect for 
another portion of southwestern Halifax County, including Turbeville 
and Alton, until 1000 PM EDT.

LAT...LON 3666 7892 3659 7916 3664 7920 3666 7919
      3676 7902
TIME...MOT...LOC 0112Z 328DEG 11KT 3661 7904 

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 7:45 PM EDT, 32 minutes earlier.

Area forecast discussion, May 20, 7:45 PM EDT, 32 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
745 PM EDT Sat May 20 2017

.SYNOPSIS...
A series of fronts will cross through the region tonight
through Thursday and provide several periods of precipitation.
The first will move across southwest Virginia and northern North
Carolina from east to west tonight, followed by a stronger
front moving from west to east on Monday. The next cold front
comes through Wednesday night.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 735 PM EDT Saturday...

Storms starting to propagate south across the piedmont of
Virginia, along old outflow and moving toward greater
instability. Western CWA has subsided and stabilized, so mainly
dealing with showers with embedded thunder. As we head thru the
evening, storms will be mainly weakening after 8-9pm, but will
still see overall scattered coverage of showers anywhere from
the NC/VA piedmont, northwest to the Greenbrier Valley.

Previous discussion from early afternoon...

Backdoor cold front extended from around Hot Springs to South
Boston. Air mass ahead of the front was unstable enough for
scattered to numerous thunderstorms. Mean 850-300MB wind is
fairly light crossing the axis of the synoptic scale ridge over
Virginia and North Carolina so storm motion is less than 20 mph
but outflow was also influencing motion and development of
storms.

Front will have little movement until after sunset then will
have a better push southeast. Expect the boundary to reach Boone
and Bluefield after midnight. Low clouds will fill in behind
the front and showers and thunderstorms will diminish overnight
as air mass becomes more stable. Models showed better
convergence by Sunday morning along the backdoor front and with
the approaching cold front from the west.

Stayed at or just below guidance for lows tonight, and took a
couple of degrees off the minimum temperatures in the piedmont
of Virginia and North Carolina. Also went closer to cooler
guidance for the maximum temperatures on Sunday with abundant
clouds and numerous showers expected.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 330 PM EDT Saturday...

Our weather will remain unsettled through the short term as the upper
pattern transitions from an eastern ridge to a deepening broad trof
pushing down from the Great Lakes. This will allow a broad surface low
moving into southern Canada to slowly push a diffuse cold front through
the region on Monday, keeping us in a good chance for showers and
thunderstorms. The dynamic support looks rather lackluster in a muddy
convective environment with a relatively low threat for widespread
severe storms. However, a shallow lingering boundary associated with
the retreating wedge and instability pooling ahead of the front seem
capable or supporting some robust storm clusters and high precipitable
water values indicate the potential for heavy rain and possibly
flooding.

The cold front will stall to our east and, after a brief break in
precipitation Monday night into Tuesday, a wave to move up from the
Gulf coast along the front and bring another period of rainfall to the
region. Guidance differs in timing/location of rainfall so will have to
wait for a consensus to develop in later runs to narrow down any
potential hydro issues.

Temperatures look to be cooling to levels a bit below normal for the
first part of next week as we get on the cools side of the front and
deal with considerable cloudiness and precipitation.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 330 PM EDT Saturday...

The upper trof will develop into a closed low as it moves out of the
Ohio valley and pushes through the Appalachians and central mid
Atlantic region by the end of the week. This will swing another cold
front through the region and bring more thunderstorms to the forecast
for midweek. Dynamics look to be more supportive of a severe threat but
instability is a bit limited so will watch later model runs closely for
potential severe threat Wednesday. As the closed low moves over with a
cold pool aloft to steepen lapse rates, there looks to be a good chance
for thunderstorms with some graupel/small hail on Thursday, before the
upper low slowly departs and we get into some upper ridging and
improving conditions heading into the weekend. Temperatures will be
running slightly below normal through the end of the week.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 715 PM EDT Saturday...

Looking at showers and some thunder in vicinity of
LWB/ROA/LYH/DAN to wane this evening. As we head into the
overnight expect cigs to drop as wedge front sinks southwest. At
least low end MVFR to IFR cigs will occur by 12z Sunday. Showers
overnight will be limited after the evening coverage
dissipates, though some light shower/drizzle may occur in the
BLF/LWB area late.

Fog appears limited due to increasing low clouds, but still
could see some vsbys around 3-5sm.

Sunday will stay cloudy but shower will increase, with limited
if any thunder. With some moderate to heavier showers possible
cigs should come up to MVFR at all sites, while vsbys stay in
the MVFR to low end VFR range.

Extended Aviation Discussion...

Wet weather will continue Sunday night and Monday with an
opportunity for showers and thunderstorms and MVFR ceilings and
visibility, especially along and ahead of a cold frontal
passage Monday. Improvement is expected behind Monday's front
with dry weather returning Monday night into Tuesday. Another
front may then bring the next round of showers and subsequent
MVFR by Wednesday. Drier weather with VFR conditions is expected
behind the front.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/PM
NEAR TERM...AMS/PM/WP
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...AMS/PM/WP
Hazardous weather outlook, May 20, 3:56 PM EDT, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
356 PM EDT Sat May 20 2017

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-210900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
356 PM EDT Sat May 20 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected to develop again today, mainly
in the afternoon. A few may become strong, producing gusty winds and
hail. In addition, heavy rainfall from slower moving thunderstorms
may produce localized flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A slow moving cold front will bring showers and embedded
thunderstorms Sunday afternoon into Monday. Additional rainfall from
the front may trigger localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 20, 6:45 PM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
645 PM EDT SAT MAY 20 2017

VAZ044-045-202315-
Campbell-Pittsylvania-
645 PM EDT SAT MAY 20 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CAMPBELL AND NORTH
CENTRAL PITTSYLVANIA COUNTIES...

At 645 PM EDT, a strong thunderstorm was located near Hurt. the storm
is nearly stationary.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Altavista...
Hurt...
and Hodges.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3704 7942 3715 7937 3713 7918 3695 7932
TIME...MOT...LOC 2245Z 308DEG 1KT 3707 7934

DS
Special weather statement, May 20, 6:53 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
653 PM EDT SAT MAY 20 2017

VAZ035-045-202315-
Amherst-Campbell-
653 PM EDT SAT MAY 20 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL
CAMPBELL...AND CENTRAL AMHERST COUNTIES AND THE CITY OF LYNCHBURG...

At 651 PM EDT, radar indicated strong thunderstorms were scattered
along a line extending from Lowesville to near Timberlake. Movement
was northeast at 15 mph.

Winds in excess of 30 mph and brief locally heavy rain are possible
with a couple of these storms.

Locations impacted include...
Lynchburg...
Amherst...
Clifford...
Madison Heights...
and Falconerville.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3772 7907 3770 7903 3770 7899 3763 7895
      3734 7904 3731 7924 3738 7924 3739 7923
      3740 7924 3745 7924 3747 7921 3747 7918
      3748 7921 3751 7922 3751 7924 3754 7924
      3777 7911 3778 7907
TIME...MOT...LOC 2251Z 242DEG 15KT 3774 7906 3734 7920

DS
Local storm report, May 20, 7:08 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
708 PM EDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       GLASGOW                 37.63N 79.45W
05/20/2017  M2.39 INCH       ROCKBRIDGE         VA   CO-OP OBSERVER

            MOST OF THE RAIN FELL BETWEEN 545PM AND 7PM.

&&

WHP
Local storm report, May 20, 7:49 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
749 PM EDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 PM     HAIL             5 SSW TROUTDALE         36.62N 81.46W
05/20/2017  E0.88 INCH       GRAYSON            VA   PUBLIC

            PUT DENTS IN VEHICLE.

&&

WHP
Local storm report, May 20, 7:57 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
757 PM EDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             3 ENE GRETNA            36.97N 79.32W
05/20/2017  E1.50 INCH       PITTSYLVANIA       VA   PUBLIC

            RELAYED BY MEDIA.

&&

WHP
Local storm report, May 20, 7:59 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
759 PM EDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     FLASH FLOOD      5 SSW TROUTDALE         36.62N 81.46W
05/20/2017                   GRAYSON            VA   PUBLIC

            BRIER RUN OVERFLOWED ITS BANKS AND FLOODED BRIER RUN AND
            PEACE HAVEN LANE, AS WELL AS ROUTH 817.

&&

WHP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 9:03 PM EDTSpecial Weather StatementRNKHalifax42 min
May 20, 9:08 PM EDTSevere Thunderstorm WarningRNKHalifax30 min
May 20, 9:29 PM EDTSpecial Weather StatementRNKCarroll31 min
May 20, 10:00 PM EDTSpecial Weather StatementRNKPatrick45 min
May 20, 10:48 PM EDTSpecial Weather StatementRNKFloyd, Pulaski, City of Radford57 min
May 20, 10:53 PM EDTSpecial Weather StatementRNKHenry, Patrick52 min
May 21, 12:44 AM EDTSpecial Weather StatementRNKHenry, City of Martinsville46 min
May 21, 4:39 AM EDTFlash Flood WatchRNKCarroll, Floyd, Franklin, Grayson, Patrick, City of Galax18 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.